Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 38, NWS Las Vegas, NV

November 25, 2019Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Nov 25, 2019, 11:57 AM PST for Clark County, Nye County, Nevada. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2019, 11:57 AM PST (19:57 UTC)
Expired
Nov 25, 2019, 6:56 PM PST
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS75 KVEF 251957
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1157 AM PST Mon Nov 25 2019

CAZ522>525-NVZ014-017-260300-
/O.UPG.KVEF.WI.Y.0037.000000T0000Z-191126T0300Z/
/O.EXB.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/
Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone, Barstow, 
Daggett, Fort Irwin, Baker, Mountain Pass, Mitchell Caverns, 
Morongo Valley, Yucca Valley, Twentynine Palms, Beatty, 
Goldfield, Silver Peak, Dyer, Pahrump, Indian Springs, 
Desert Rock, and Amargosa Valley
1157 AM PST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Portions of south central and southern Nevada and 
  southeast California.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ519-520-260300-
/O.EXT.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1157 AM PST Mon Nov 25 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 35 to 50 mph with gusts up to 80 mph along the
  eastern Sierra slopes. Northwest winds 25 to 35 mph with gusts
  up to 70 mph in the Owens Valley.

* WHERE...Eastern Sierra Slopes and the Owens Valley.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Winds of this strength could blow down trees and 
  power lines, cause isolated power outages and create hazardous 
  travel conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

AZZ003-NVZ019-020-022-260300-
/O.NEW.KVEF.WI.Y.0038.191125T1957Z-191126T0300Z/
Northwest Deserts-Spring Mountains-Red Rock Canyon-
Las Vegas Valley-Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, 
Searchlight, and Cal-Nev-Ari
1157 AM PST Mon Nov 25 2019 /1257 PM MST Mon Nov 25 2019/

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST /8 PM MST/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...In Arizona, Northwest Deserts. In Nevada, Spring 
  Mountains-Red Rock Canyon, Las Vegas Valley and Southern Clark 
  County.

* WHEN...Until 7 PM PST /8 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
824 
WWUS75 KVEF 260256
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
656 PM PST Mon Nov 25 2019

CAZ525-260600-
/O.CAN.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/
/O.NEW.KVEF.HW.W.0010.191126T0300Z-191126T0600Z/
Morongo Basin-
Including Morongo Valley, Yucca Valley, and Twentynine Palms
656 PM PST Mon Nov 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Morongo Basin.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ519-520-522>524-NVZ014-017-260400-
/O.CAN.KVEF.HW.W.0009.000000T0000Z-191126T0300Z/
Eastern Sierra Slopes-Owens Valley-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-
Esmeralda and Central Nye County-
Western Clark and Southern Nye County-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, 
Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
Mitchell Caverns, Beatty, Goldfield, Silver Peak, Dyer, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
656 PM PST Mon Nov 25 2019

...HIGH WIND WARNING IS CANCELLED...

Winds have subsided to below hazardous levels and should continue
to dissipate through the night.

$$

AZZ003-NVZ019-020-022-260400-
/O.CAN.KVEF.WI.Y.0038.000000T0000Z-191126T0300Z/
Northwest Deserts-Spring Mountains-Red Rock Canyon-
Las Vegas Valley-Southern Clark County-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, Yucca, The Town Of Mt Charleston, Red Rock Canyon, 
Las Vegas, North Las Vegas, Henderson, Boulder City, Primm, 
Searchlight, and Cal-Nev-Ari
656 PM PST Mon Nov 25 2019 /756 PM MST Mon Nov 25 2019/

...WIND ADVISORY IS CANCELLED...

Winds have subsided to below hazardous levels and should continue
to dissipate through the night.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 25, 9:45 AM PST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 25, 9:45 AM PST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
945 AM PST Mon Nov 25 2019

.SYNOPSIS...A fast moving dry cold front will sweep across southern
Nevada and surrounding areas today, bringing gusty north winds. An
unusually cold and expansive storm for late November will then bring
significant snow and low elevation rain across the western states
late Tuesday through the Thanksgiving holiday. Expect difficult
travel conditions from Wednesday through at least Friday. Improving
weather is likely for much of the region through the weekend,
although snow could persist in the Sierra.
&&

.UPDATE...Primary actions this morning included issuing a High
Wind Warning for the Eastern Sierra Slopes and upgrading the
Owens Valley Wind Advisory to a High Wind Warning prompted by
stronger than expected downslope and post frontal wind gusts
upstream with the approaching cold front. Winds are already
gusting to 55 mph in Bishop and 50 mph further down the Owens
Valley at Oak Creek RAWS west of Independence. Adjusted grids
through the evening period.
&&

.PREV DISCUSSION... /issued at 338 AM PST Mon Nov 25 2019/

.DISCUSSION...Still watching the unfolding storm with a mix of
fascination and trepidation. The cutoff low spinning west of Baja
has pulled up subtropical moisture around its eastern semicircle,
and its satellite presentation is much more impressive than 24 hours
ago, but impinging northerly flow as seen in mid level water vapor
imagery will keep it at bay for now. Speaking of northerly flow, the
disturbance over Oregon has sharpened as forecast (maybe even a bit
more than forecast based on water vapor imagery), and its associated
cold front was barreling toward our northern zones early this
morning. The speckled look on infrared satellite along the
Washington and British Columbia coast was evidence of very cold air
behind the front, and this temperature difference combined with
surface pressure gradients and increasing northwesterly flow aloft
will fuel a push of strong northerly winds behind the front as it
drives south through our area today. The Wind Advisory looked good,
and expanded it to include the Morongo Basin where a mix of pre
frontal westerly winds locally enhanced by downsloping and post
frontal northwesterly winds should bring gusts over 40 mph. Also
left the Red Flag Warning for the Sierra and Owens Valley in place.
Once the winds settle down this evening, all eyes will turn to the
Gulf of Alaska where the main event will be taking shape in the form
of an amplifying shortwave trough carrying plenty of moisture with
it. This deepening low will slam into the Oregon coast Tuesday
night, and then meander around the Western states for days before
finally exiting stage right Friday night. As has been noted for a
while, the cold antecedent conditions plus the moisture and strong
forcing associated with the main storm will bring days of rain and
abnormally low elevation snow to the Desert Southwest just in time
to make a mess of Thanksgiving air and ground traffic. Upgraded the
Winter Storm Watch for the Sierra Nevada, the Owens Valley, and the
White Mountains of Inyo County to a Winter Storm Warning, as
confidence is high that there will be significant impacts there.
Also expanded the Winter Storm Watches to include northeast San
Bernardino County above 3500 feet, where the main concern is
Mountain Pass on I-15, and most of Mohave County above 4000 feet,
where the main concern is I-40 east of Kingman. Circling back to the
cutoff low west of the Baja, the models still show it being pulled
up on the front side of the main storm Wednesday into Wednesday
night, but most of the moisture should remain east of our area over
Arizona and New Mexico. Even without the subtropical contribution,
forecast rain totals of one to two inches are common over the lower
elevations of Mohave County, with more than a foot of snow likely in
a large swath from Lincoln County through the Clark County mountains
and into the higher terrain of Mohave County. After this storm
finally moves on, models are suggesting another piece of energy from
the northern stream diving down off the West Coast and forming
another cutoff low. At this time, it looks like the most likely
impacts will be either none or additional snow limited to the
Sierra, but will focus attention on the Thanksgiving storm for now.
&&

.AVIATION...For McCarran...Light and variable winds with clear skies
expected to continue through the morning hours today. A cold front
will push through the area early this afternoon around 21Z,
resulting in north-northwesterly winds around 20 kts with gusts 25-
30 kts. Gusts are expected to persist through the evening and into
the overnight hours. Low confidence on the end time of some residual
gusts, but most should subside by 12Z with sustained winds 10-15 kts
expected to continue into Tuesday morning. VFR conditions will
continue through the TAF period, though few clouds can be expected
with this cold front aoa 20 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light and variable winds with clear skies expected to
continue area-wide through the morning hours today. Ahead of a cold
front anticipated to push through the region early-afternoon, gusty
westerly winds will pick up at KDAG and gusty southerly winds will
pick up at the Colorado River Valley TAF sites during the late-
morning hours. KBIH will first see impacts from the cold front as
early as 18Z with gusty northerly winds to 40 kts. Sporadic gusts to
50 kts cannot be ruled out. The Las Vegas Valley will start seeing
northerly wind gusts around 21Z with gusts to 30 kts possible. KDAG
will get a slight northerly component, but will continue gusting
from the west up to 40 kts. Finally, down the Colorado River Valley,
southerly gusts will have an abrupt northerly shift around 01Z
impacting KIFP and KEED with gusts 25-30 kts expected. VFR
conditions expected to continue through the TAF period with FEW aoa
20 kft possible associated with the cold front.
&&

.FIRE WEATHER...Gusty north winds will develop across southern
Nevada and southeast California Monday. Critical fire weather
conditions will be most prevalent in the Owens Valley where dry
fuels, gusty north winds 40 to 50 mph and relative humidity values
around 15 percent can be expected. A Red Flag Warning is in effect
for the Owens Valley from 10 AM until 7 PM PST Monday.
&&

.SPOTTER INFORMATION STATEMENT...Wednesday through Friday, spotters
are encouraged to report any significant weather or impacts
according to standard operating procedures.
&&

UPDATE...Salmen

DISCUSSION...Morgan
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 1:55 AM PSTWinter Storm WarningVEFClark, Esmeralda, Lincoln, Nye5 days
Nov 25, 8:25 AM PSTHigh Wind WarningVEFClark, Esmeralda, Nye11 hr

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.